CSN Login
Members Online: 8

Fluid retention

mmr19
Posts: 88
Joined: Feb 2010

Hi all-
Does anyone have experience with fluid retention?
For the last 6 weeks or so Lou has been retaining alot of fluid. It started out just in his feet and ankles.....nothing to worry about, we were told. Now it has been throughout his body. Stomach, arms...everywhere. It was pretty bad for the last couple weeks.Though now his arms have gone down pretty much. His stomach is swollen and makes eating uncomfortabele and his legs are so sore he can barely walk. He's on Carboplatin and Taxotere. And I know that swelling is a side effect of the Taxotere. But he hasn't had it in over 6 weeks. Should it still be affecting him like this?

He's had an ultrasound of his veins to rule out clots. Also a CT scan of his chest which showed fluid in his abdomen and Pleural effusions. He had fluid removed from the lining of his lung last Wed. because he was having difficulty breathing. Dr wants to make sure there are no cancer cells in the fluid.

We asked about diuretics, but the Dr said that could cause more problems with potassium, etc.

I feel so bad for Lou. He hasn't felt good in months. It seems like every week there's been something else going on with him. We always think it has to do with the chemo but now he hasn't had it since early April. He had to miss his last (#6) chemo treatment because he devoloped a severe infection in a wisdom tooth and had to have oral surgery-twice. Meanwhile, he's been fighting with this fluid retention.

Now he's way overdue for his chemo and I'm worried about the delay. Hopefully next week we'll get some answers. But we thought that he'd begin to feel better after being off the chemo for so long.

Sorry, I know I've been rambling here, it's just so frustrating because I can't fix it!

Caballero38's picture
Caballero38
Posts: 37
Joined: Sep 2009

Hi, just wanted to tell you I have just started with fluid retention on my feet and ankels forvthe last two weeks. Right now Dr. 's say not to worry, I'm sure u know how that goes. I've been elevating my feet and that seems to help until I get up again and start moving around. I've had dyarrah for the last week and need to drink lots of fluids so that's not helping either right. Oh well, we'll see what the rest if the week brings.

I will be praying for you guys, remember
you r free to vent here any time. We will listen and. Try to help when we have something to say.

Hope all goes smooth

Sincerely,

Luis AKA caballero38

mmr19
Posts: 88
Joined: Feb 2010

Thank you.

Lou was finally given a diuretic a few days ago. The first day he got very dizzy and it lowered his already low blood pressure. So he asked the Dr yesterday if he could try just 1/2 a pill to start. And that's what he did yesterday. We'll see how it goes from here.
He got released from his oral surgeon to proceed with chemo next week, so his oncologist said let's continue next Wed with #6- his final dose, then 3weeks later a CTscan.

Hope he'll be strong enough for the chemo. He hasn't felt good in a long time.

Thanks again for all your suggestions and prayers.
Marta

Ucsf_smile's picture
Ucsf_smile
Posts: 81
Joined: Sep 2011

I know this is an old post...and I usually don't know the outcome of those have fluid issues like my mom is having now. Still researching, and need to thank mrsbotch and Judy for fielding my questions. I'm almost afraid to ask what has happened with folks with fluid problems. Can't get down to see my mom for another 10 days...anxiety is my worst enemy right now.

mmr19
Posts: 88
Joined: Feb 2010

Hi-
Lou's fluid retention in the above post from May 2010 lasted for about 6 months. He had fluid drained from his lung twice and from his abdomen 4 times. It would always return. The fluid tested each time negative for cancer cells. There was really never any explanation for it though the Dr always thought it was the cancer causing it.

I think that it could have been the chemo he was on at the time-Carboplatin and Taxotere. Or perhaps the chemo he started at the time the fluid retention stopped. He was put on Cisplatin and Irenotecan and about the same time the fluid retention stopped. He is still on that treatment and hasn't had a fluid retention problem since. Though he still has some plueral effusions, it's not enough to drain. Each CT scan shows they're still there, but the same.

I understand your anxiety and hope all goes well for your Mom.

Marta

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network